West Virginia, 2012

Damaging Winds in West Virginia, June 29, 2012

June 29, 2012 · NWS LWX · 23 events in 8 counties and zones

A strong upper-level disturbance passed through the region in a northwest flow aloft. Extremely hot and humid conditions caused high amounts of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong upper-level disturbance passed through the region in a northwest flow aloft. Extremely hot and humid conditions caused high amounts of instability. The upper-level disturbance triggered a line of thunderstorms that moved through the area. Due to the high instability, thunderstorms caused widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 29, 7:25 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 29, 7:25 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
825 PM EDT FRI JUN 29 2012

.SYNOPSIS...
HIGH PRESSURE ANCHORED SOUTH OF THE REGION WILL CONTINUE TO BRING
HOT TEMPERATURES TO MID-ATLANTIC. SEVERAL DISTURBANCES WILL MOVE
SOUTHEAST THROUGH THE AREA AND BRING A CHANCE FOR THUNDERSTORMS
THROUGH THE WEEKEND. A COLD FRONT WILL MOVE THROUGH THE REGION ON
MONDAY. ANOTHER COLD FRONT IS POISED TO IMPACT THE REGION ON
INDEPENDENCE DAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
IAD 00Z SNDG SHOWS AN 850 MB TEMP OF +24. OUR SCIENCE OFFICER DID
A STUDY OF 52 YRS OF DC AREA SNDGS - A TEMP THIS WARM AT 850 HAS
ONLY OCCURRED 6 OTHER TIMES. OBVIOUSLY W/ APRCHG LN...DAMAGE REPORTS
COMING OUT OF W.V. ...AND AMT OF CAPE IN THE MID ATLC WE ARE
CONCERNED W/ THIS LN.

SVR TSTM WTCH ISSUED FOR MUCH OF THE AREA DUE TO APRCHG LN NEAR
THE OH/WV BORDER.

DCA BROKE THEIR ALL-TIME JUN TEMP RECORD THIS AFTN...REACHING
104. THE PRVS RECORD WAS 102 SET LAST YR ON 6/9. OBVIOUSLY THIS
ALSO BROKE THE DAILY RECORD...WHICH WAS 101 SET IN 1934. IAD ALSO
BROKE DAILY AND MONTHLY RECORDS W/ A READING OF 102. BWI DID NOT
BREAK A RECORD...6/29/34 REACHED 105. INNER HARBOR REACHED
106..BUT RECORDS ARE NOT KEPT FOR THAT SITE.

DEWPOINTS WILL REMAIN IN THE U60S/L70S OVERNIGHT...KEEPING THE
HIGH HUMIDITY IN PLACE AS TEMPS DECREASE ONLY INTO THE U70S-L80S.
SOME OF THE METRO AREAS AND ESPECIALLY TOWARD THE INNER/MIDDLE OF
DC-BALT - THE HEAT INDICIES WILL NOT DROP MUCH BELOW 90S EVEN
OVERNIGHT. IF THE MCS AND ACCOMPANYING TSTM ACTIVITY MOVE
THROUGH...IT MAY SERVE TO DROP TEMPS A FEW MORE DEGREES BUT THE
DEWPOINTS WILL REMAIN THE SAME...POTENTIALLY HIGHER AFTER PERIODS
OF RAIN.

SAT...

THE DAYTIME HRS ON SAT WILL AGAIN SERVE TO BUILD THE ATMOSPHERE BACK TO A
PRIME STATE FOR POTENTIAL ANOTHER ROUND OF CONVECTION FOR THE MID
-ATLC. INSTABILITY WILL REMAIN HIGH AND THE CORRIDOR OF STRONG
LOW-MID LEVEL FLOW WILL REMAIN OVERTOP THE AREA. ANY OTHER OHIO VLY
MCS'S THAT FORM WILL MAKE THEIR WAY TOWARD THE AREA OVER THE COURSE
OF THE AFTN. SOME GUIDANCE LIKE THE NAM AND ITS DERIVATIVES ARE
PICKING UP ON ANOTHER LATE EVE/LATE NIGHT MCS FOR THE MID
-ATLC...MAXIMIZING THE INSTABILITY AS IT MOVES ALONG AND CREATING THE
POTENTIAL FOR WIDESPREAD SEVERE WX.

BEFORE ANY POSSIBLE MCS...THE REGION WILL HAVE ANOTHER SIMILARLY
HOT/HUMID DAY. CONSENSUS POINTS TOWARD THE NRN HALF OF THE CWA
TOPPING OUT A COUPLE OF DEGREES LOWER THAN TODAY...W/ PORTIONS OF
THE SRN HALF AGAIN APPROACHING HEAT INDICIES IN THE MIDDLE 100S.
WILL LEAVE THE EXCESSIVE HEAT WATCH UP TO SEE HOW THE POTENTIAL
OVERNIGHT CONVECTION AFFECTS THE SAT WARM-UP CONDITIONS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
TEMPERATURE-WISE...XPSNV RIDGE WILL CONTINUE TO LEAD TO ABNORMALLY WARM
CONDS...WITH MAXIMA IN 90S TO NEAR 100F AND MINIMA HOLDING AOA
70F. HEAT ADVISORIES WILL LIKELY BE NEEDED FOR AT LEAST SOME AREAS
SUN...AND PERHAPS AGAIN FOR MON.

SATS SHRTWV TROF AND ASSOCIATED TSTM ACTIVITY WILL MOVE S/E OF RGN
IN EVE...BUT ANOTHER SHRTWV TROF MAY CROSS SUN AFTN...WARRANTING
AT LEAST LOW POPS ATTM. WITH LEE TROF REMAINING IN PLACE NEAR
CHESAPEAKE BAY SATURDAY NIGHT INTO MONDAY...AMPLE LLVL CONVERGENCE
WILL BE PRESENT FOR CNVCTN. VERY HIGH CAPE WILL SUPPORT ROBUST
UPDRAFTS...CREATING SITUATION WHERE ANY TSTMS THAT CAN OVERCOME
CIN WILL BE CAPABLE OF BEING SVR WITH LARGE HAIL AND DAMAGING
WINDS. MCS PROPOGATING INTO CWA FROM N/W IS MOST LIKELY MODE OF
CNVTCN. ON MON...MODELS BEGINNING TO AGREE THAT STRONGER SHRTWV
TROF WILL CROSS N OF RGN...FORCING CDFNT THRU. THIS WUD AGAIN
BRING CHC TSTMS TO CWA.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UNCERTAIN LONG RANGE FCST DUE TO SUBTLETY OF SYNOPTIC FEATURES.
FCST REFLECTS SHRTWV RDGG ON TUE...WITH CDFNT AND POTENT SHRTWV
TROF APPROACHING INDEPENDENCE DAY AND LINGERING INTO THU. POPS
RAISED ACCORDINGLY DURG THIS PERIOD. PLENTY OF HEAT...MAXIMA AOA
90F THRU NEXT WEEK...TO CREATE HIGHLY UNSTABLE ATMOSPHERE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...

WE ARE WATCHING A LN OF TSTMS WHICH HAS BEEN PRODUCING SVR WX OVR
W.V. APRCH THE AALLEGANY HIGHLANDS. THERE IS ABUNDANT ENERGY AVBL
E OF THE MTNS...HENCE TSTM PTNL IS HIGH. HV PUT G45 IN ALL
TAFS...BUT WL INCRS WIND SPDS IF DOPPLER RDR AND OBS INDICATE IT
IS NEEDED.

GENERAL VFR CONDS SAT NGT INTO INDEPENDENCE DAY. HWVR...PTNL FOR
MCS ACTIVITY CAUSING SIGNIFICANT FLIGHT RESTRICTIONS RMNS PSBL
THRU PERIOD...PARTICULARLY SUN/MON AFTNS.

&&

.MARINE...
WE WILL BE WATCHING A LN OF SVR TSTMS PRESENTLY MOVG INTO THE MTNS
OF ERN W.V. WE WL KEEP AN EYE ON THE PROGRESSION OF THESE STORMS.
WE MAY NEED TO ISSUE SMW'S BEGINNING BTWN 930 AND 10 PM.

ONCE THIS CLEARS THE AREA INTO THE PREDAWN HRS SAT...ANOTHER DAY
OF RELATIVELY LIGHT FLOW TO START. SOME SLY CHANNELING WILL OCCUR
INTO THE AFTN HRS...BUT EXPECTED TO BE BELOW SCA CRITERIA.

NO MARINE HEADLINES FORESEEN THIS WEEKEND OR EARLY NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR DCZ001.
     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR DCZ001.
MD...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR MDZ011-
     016.
     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR MDZ009>011-013-014-016.
     HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ003>007-009-
     010-013-014-017-018-502.
VA...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR
     VAZ027>031-037>040-042-050>057-501-502.
     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR VAZ036>040-042-050>057-501-502.
     HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ025-026-036.
WV...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR WVZ052-
     053.
     HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR WVZ050-051-055-
     502-504-506.
MARINE...NONE.

&&

UPDATE...WOODY!
Hazardous weather outlook, Jun 29, 6:45 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 PM EDT FRI JUN 29 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301145-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
745 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM INCLUDING
WASHINGTON DC...THE I-95 CORRIDOR...AND THE ADJACENT WATERS OF THE
POTOMAC RIVER.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR WASHINGTON DC...
BALTIMORE CITY AND THE I-95 CORRIDOR OF NORTHERN VIRGINIA THROUGH
9 PM. HEAT INDICES UP TO 110 DEGREES ARE EXPECTED.

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM FOR EASTERN
MARYLAND...WEST OF THE CHESAPEAKE BAY. HEAT INDICES AROUND 105
DEGREES ARE EXPECTED. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/
FOR DETAILS ON BOTH HEAT-RELATED HEADLINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WATCH IS IN EFFECT SATURDAY FOR MUCH OF THE
BALTIMORE AND WASHINGTON METRO AREAS. A HEAT ADVISORY IS LIKELY
FOR HARFORD AND NORTHERN BALTIMORE COUNTIES. REFER TO THE LATEST
HAZARD MESSAGE /NPWLWX/ FOR DETAILS.

HEAT INDICES MAY EXCEED 105 DEGREES ACROSS THE OUTLOOK AREA SUNDAY
AND MONDAY.

A SIGNIFICANT SEVERE WEATHER EPISODE IS EXPECTED ON SATURDAY
ACROSS THE OUTLOOK AREA. STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND VERY LARGE HAIL.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AND MONDAY
ALONG A STALLED FRONTAL BOUNDARY. SOME STORMS COULD BECOME SEVERE
AND WILL BE CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED UNTIL 1 AM LATE FRIDAY NIGHT.

SPOTTER ACTIVATION IS LIKELY ON SATURDAY. LIMITED SPOTTER
ACTIVATION MAY BE NEEDED TODAY AND SUNDAY THROUGH MONDAY. PLEASE
RELAY ANY REPORTS OF STRONG WIND OR HAIL TO THE NATIONAL WEATHER
SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-301145-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
745 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM FOR EASTERN
WEST VIRGINIA...WESTERN VIRGINIA...AND CENTRAL AND WESTERN MARYLAND.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR MUCH OF NORTHERN
VIRGINA AND PORTIONS OF THE EASTERN WEST VIRGINIA PANHANDLE
THROUGH 9 PM. HEAT INDICES UP TO 110 DEGREES ARE EXPECTED.

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM FOR PORTIONS OF WEST
CENTRAL VIRGINIA...NORTH-CENTRAL MARYLAND AND A PORTION OF THE
EASTERN WEST VIRGINIA PANHANDLE. REFER TO THE LATEST HAZARD
MESSAGE /NPWLWX/ FOR DETAILS ON BOTH HEAT-RELATED HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WATCH IS IN EFFECT SATURDAY FOR THE THE CENTRAL
FOOTHILLS OF VIRGINIA...THE NORTHERN PIEDMONT AND THE WASHINGTON
DC AND BALTIMORE METRO AREAS. A HEAT ADVISORY IS LIKELY FOR AREAS
OUTSIDE OF THE EXCESSIVE HEAT WATCH...ESPECIALLY EAST OF THE
POTOMAC HIGHLANDS. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR
DETAILS.

HEAT INDICES MAY EXCEED 105 DEGREES FOR MUCH OF THE OUTLOOK AREA
SUNDAY THROUGH EARLY NEXT WEEK.

A SIGNIFICANT SEVERE WEATHER EPISODE IS EXPECTED ON SATURDAY
ACROSS THE OUTLOOK AREA. STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND VERY LARGE HAIL.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AND MONDAY
ALONG A STALLED FRONTAL BOUNDARY. SOME STORMS COULD BECOME SEVERE
AND WILL BE CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED UNTIL 1 AM LATE FRIDAY NIGHT.

SPOTTER ACTIVATION IS LIKELY ON SATURDAY. LIMITED SPOTTER
ACTIVATION MAY BE NEEDED TONIGHT AND SUNDAY THROUGH MONDAY. PLEASE
RELAY ANY REPORTS OF STRONG WIND OR HAIL TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Jun 29, 6:47 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
747 PM EDT FRI JUN 29 2012

DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ025>031-
036>040-042-050>057-501>504-WVZ050>053-055-501>506-300130-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...WARRENTON...HIGHTOWN...MONTEREY...MARTINSBURG...
CHARLES TOWN...MOOREFIELD...BAYARD...MOUNT STORM...PETERSBURG...
ELK GARDEN...KEYSER...FORT ASHBY...CIRCLEVILLE...FRANKLIN
747 PM EDT FRI JUN 29 2012

...SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS TO IMPACT REGION
THIS EVENING...

AT 745 PM...A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING
WIND GUSTS WAS CROSSING SOUTHEAST PENNSYLVANIA AND CENTRAL WEST
VIRGINIA. THIS LINE OF THUNDERSTORMS IS EXPECTED TO HIT THE
POTOMAC HIGHLANDS BETWEEN 8 AND 8:30 PM...THE SHENANDOAH VALLEY
BETWEEN 8:30 AND 9 PM...THE INTERSTATE 95 CORRIDOR INCLUDING THE
GREATER WASHINGTON AND BALTIMORE METROPOLITAN AREAS BETWEEN 9:30
AND 10 PM...THEN REACHING THE CHESAPEAKE BAY BETWEEN 10:30 AND 11
PM.

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING MAJOR WIND DAMAGE
ACROSS WEST VIRGINIA DUE TO WIND GUSTS OVER 75 MPH...ALONG WITH
PROLIFIC CLOUD TO GROUND LIGHTNING.

RESIDENTS AND VISITORS TO THE REGION SHOULD MONITOR THEIR FAVORITE
MEDIA OUTLET AND NOAA WEATHER RADIO FOR WARNINGS...AND BE PREPARED
TO TAKE ACTION TO PROTECT LIFE AND PROPERTY SHOULD A WARNING BE
ISSUED FOR THEIR AREA LATER THIS EVENING.

LEE

The radar

The Sterling radar (KLWX), 164 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pendleton

When
June 29, 7:36 PM EST
Where
Pendleton County, 0.49 mi S of Franklin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.643, -79.331

Wind gusts were estimated to be around 60 mph.

Thunderstorm Wind, Grant

When
June 29, 7:36 PM EST
Where
Grant County, 2.15 mi S of Maysville
Measured
61 kt (70 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.089, -79.169

A wind gust of 70 mph was measured. Four trees were down.

Thunderstorm Wind, Pendleton

When
June 29, 7:40 PM EST
Where
Pendleton County, 1.24 mi WSW of Franklin
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.642, -79.351

Numerous trees were down near Franklin.

Thunderstorm Wind, Grant

When
June 29, 7:44 PM EST
Where
Grant County, 0.4 mi SW of Petersburg
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
38.997, -79.126

Numerous trees were down.

Thunderstorm Wind, Mineral

When
June 29, 7:48 PM EST
Where
Mineral County, 0.69 mi NNW of Keyser
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.440, -78.984

Numerous trees were down.

Thunderstorm Wind, Mineral

When
June 29, 7:49 PM EST
Where
Mineral County, 1.48 mi WSW of Keyser
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
39.421, -79.005

A wind gust of 60 mph was measured.

Thunderstorm Wind, Hardy

When
June 29, 7:52 PM EST
Where
Hardy County, 1 mi WSW of Moorefield Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.063, -78.966

Trees were down.

Thunderstorm Wind, Mineral

When
June 29, 8:09 PM EST
Where
Mineral County, 0.55 mi SSW of Ft Ashby
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.493, -78.774

Several tree branches were down.

Thunderstorm Wind, Mineral

When
June 29, 8:09 PM EST
Where
Mineral County, 1.29 mi S of Ft Ashby
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.481, -78.770

A couple of trees about ten inches in diameter were snapped off.

Thunderstorm Wind, Hampshire

When
June 29, 8:22 PM EST
Where
Hampshire County, 1.69 mi SSW of Capon Bridge
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.277, -78.462

A tree fell onto a car on Dillons Run Road.

Thunderstorm Wind, Hampshire

When
June 29, 8:26 PM EST
Where
Hampshire County, 0.79 mi E of Capon Bridge
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.298, -78.436

A tree fell on a house in Capon Bridge.

Thunderstorm Wind, Morgan

When
June 29, 8:35 PM EST
Where
Morgan County, Berkeley Spgs
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.630, -78.230

Multiple trees and power lines were down throughout the county.

Thunderstorm Wind, Berkeley

When
June 29, 8:44 PM EST
Where
Berkeley County, 0.47 mi WNW of Jones Spgs
Measured
66 kt (76 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.483, -78.108

Multiple trees were down near Jones Springs.

Thunderstorm Wind, Berkeley

When
June 29, 8:44 PM EST
Where
Berkeley County, 0.46 mi ENE of Inwood
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.352, -78.042

A wind gust of 50 knots was measured near Inwood.

Thunderstorm Wind, Berkeley

When
June 29, 8:48 PM EST
Where
Berkeley County, 0.98 mi SSW of Blairton
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.437, -77.929

Trees were down and a large tree was snapped in half.

Thunderstorm Wind, Berkeley

When
June 29, 8:48 PM EST
Where
Berkeley County, 0.78 mi N of Martinsburg
Measured
66 kt (76 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
39.461, -77.969

Multiple trees were down.

Thunderstorm Wind, Berkeley

When
June 29, 8:48 PM EST
Where
Berkeley County, 1.29 mi NW of Blairton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
39.461, -77.939

Two large trees were uprooted. Several smaller trees and limbs were down all in the vicinity of the Rosedale Cemetery.

Thunderstorm Wind, Berkeley

When
June 29, 8:50 PM EST
Where
Berkeley County, 2 mi NNE of Martinsburg
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.475, -77.950

Branches and power lines were down near the intersection of Janice and Cearfoss Streets.

Thunderstorm Wind, Jefferson

When
June 29, 8:50 PM EST
Where
Jefferson County, 0.84 mi SSE of Charles Town
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.288, -77.846

A wind gust of 60 mph was estimated.

Thunderstorm Wind, Berkeley

When
June 29, 8:50 PM EST
Where
Berkeley County, 0.21 mi W of Bunker Hill
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.330, -78.054

A wind gust of 60 mph was measured.

Thunderstorm Wind, Jefferson

When
June 29, 8:52 PM EST
Where
Jefferson County, 1.5 mi NNE of Middleway
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.321, -77.972

A large tree was down on the deck. Siding was torn off the house.

Thunderstorm Wind, Jefferson

When
June 29, 8:56 PM EST
Where
Jefferson County, 1.04 mi N of Charles Town Arpt
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.335, -77.834

Trees were down on Flowing Springs Road between Daniel Road and Job Corp Road.

Thunderstorm Wind, Jefferson

When
June 29, 9:03 PM EST
Where
Jefferson County, 0.82 mi NW of Bolivar
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.327, -77.763

A large tree was down across the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395635, 395647, 395631, 395632, 395633, 395651, 395634, 395636, 395654, 395637, 395638, 395639, 395640, 395684, 395641, 395642, 395653, 395643, 395649, 395652, 395644, 395645, 395646.